Nebraska, 2006

Damaging Wind in Nebraska, August 6, 2006

August 6, 2006 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 1:25 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 1:25 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
225 PM CDT SUN AUG 6 2006

.DISCUSSION...

MAIN FORECAST CHALLENGES WILL BE HANDLING OF THE CONVECTION TONIGHT
THROUGH TUESDAY.

IN THE SHORT TERM...THE COLD FRONT AT 19Z EXTENDED FROM NORTHWESTERN
KANSAS THROUGH EASTERN NEBRASKA INTO NORTH CENTRAL IOWA...WITH A LOW
CENTER LOCATED ACROSS NORTH CENTRAL KANSAS. NUMEROUS THUNDERSTORMS
WERE DEVELOPING ALONG AND JUST NORTH OF THE FRONT IN RESPONSE TO AN
UPPER LEVEL WAVE EJECTING OUT OF NORTHEAST COLORADO. THIS WILL BE
THE PRIME AREA OF FOCUS FOR THE EARLY EVENING WITH DAMAGING WINDS
THE MAIN THREAT...ALONG WITH HEAVY RAIN AND LARGE HAIL POSSIBLE. THE
GFS SEEMS TO BE HANDLING THE CONVECTION A LITTLE BETTER THAN THE NAM
IN THIS FIRST 6 TO 12 HOURS...BUT THE MODELS ARE GENERALLY INLINE
OVERNIGHT. WITH THAT IN MIND...THE SURFACE LOW MOVES TO NORTHEAST
KANSAS BY DAYBREAK...WITH THE CLUSTER OF THUNDERSTORMS PUSHING EAST
NORTHEAST ALONG THE I80 CORRIDOR OVERNIGHT INTO EASTERN NEBRASKA.
MOISTURE IS POOLING ALONG THE FRONTAL BOUNDARY WITHIN AN AXIS OF 2+
INCHES OF PW JUST NORTH OF THE FRONT. THUS...HAVE BUMPED UP POPS
CONSIDERABLY FOR THIS PACKAGE...WITH A WIDE SWATH OF 60 TO 80
PERCENT POPS. THIS TRANSITIONS TO NEARLY NOTHING AT ALL NEAR THE
SOUTH DAKOTA BORDER...AND JUST A CHANCE OF PRECIP ALONG THE KANSAS
BORDER. HIGHEST AXIS IS ALONG I80 WHERE 1 TO 2 INCHES OF RAIN LOOKS
PROBABLY. BUMPED POPS UP INTO THE LIKELY CATEGORY FOR MONDAY MORNING
GIVEN THAT THE MCS WILL BE ONGOING AT DAYBREAK...PUSHING EAST INTO
IOWA THROUGH THE DAY.

THE MODELS REALLY DIVERGE BEYOND MONDAY AFTERNOON AND ESSENTIALLY GO
OUT OF PHASE WITH ONE ANOTHER. THE FORWARD MOTION OF THE UPPER WAVE
SEEMS TOO FAST ON THE GFS...CONSIDERING THAT THERE IS LIKELY ANOTHER
IMPULSE GATHERING STEAM ACROSS SOUTHWEST COLORADO THAT WILL EJECT
LATER TONIGHT. THIS DOESNT APPEAR TO BE PICKED UP AT ALL BY THE
GFS...BUT THE NAM MAY BE LATCHING ONTO THAT FEATURE...WHICH LINGERS
PRECIPITATION MUCH LONGER INTO MONDAY NIGHT AND TUESDAY. GENERALLY
FOLLOWED THE NAM DURING THIS TIME...AND ENDED PRECIPITATION
ALTOGETHER FOR TUESDAY NIGHT THROUGH WEDNESDAY WITH WEAK HIGH
PRESSURE IN CONTROL.

FOR THE EXTENDED FORECAST THURSDAY THROUGH SUNDAY...THE PERIOD WILL
BE CHARACTERIZED BY SOMEWHAT UNSETTLED BUT SEASONABLE WEATHER. THE
MODELS SUGGEST A NEW SHORT WAVE WILL MOVE OUT OF THE NORTHERN PLAINS
BY WEDNESDAY NIGHT THROUGH THURSDAY WHICH INDUCES ANOTHER FRONTAL
BOUNDARY TO MOVE INTO THE MISSOURI VALLEY. IT APPEARS THAT THE SUB
TROPICAL PLUME MAY ALSO BE CONNECTED TO THIS AS WELL...THEREFORE
DECIDED TO ADD A CHANCE OF THUNDERSTORMS NORTHEASTERN HALF THURSDAY
AND THURSDAY NIGHT. THE FRONTAL BOUNDARY WILL STILL BE IN PLACE ON
FRIDAY BUT WILL ESSENTIALLY WASH OUT A SECONDARY SURFACE TROUGH SETS
UP WEST AND SOUTH OF THE REGION FOR THE WEEKEND. WITHOUT STRONG
UPPER LEVEL SUPPORT...DECIDED TO LEAVE FRIDAY DRY FOR NOW. A
STRONGER SHORT WAVE MOVES THROUGH THE NORTHERN CONUS FOR THE
WEEKEND. THIS SHOULD FLATTEN AND PUSH THE UPPER RIDGE EVEN FURTHER
SOUTH LEADING TO SLIGHTLY COOLER TEMPERATURES THAN NORMAL. THIS WILL
ALSO ALLOW MORE OF THE WESTERLIES TO INFLUENCE OUR WEATHER WITH
MODEST HEIGHT FALLS ALOFT...WHICH SHOULD TRIGGER SCATTERED
CONVECTION THROUGH THE WEEKEND. THE PRECIP COULD ARRIVE FROM THE
WEST AS EARLY AS SATURDAY AFTERNOON...BUT WILL HOLD OFF UNTIL
SATURDAY NIGHT AND SUNDAY FOR NOW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD
Hazardous weather outlook, Aug 6, 10:55 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT SUN AUG 6 2006

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-062200-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1155 AM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS MAINLY TONIGHT...SOUTH OF
A NORFOLK TO HARLAN IOWA LINE. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM MONDAY INTO EARLY
WEDNESDAY...AS A FRONT LIFTS NORTH ACROSS THE REGION. A FEW STORMS
COULD APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

IAZ079-080-090-091-NEZ065>068-078-088>093-062200-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
1155 AM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT NEAR A
SLOW MOVING COLD FRONT ACROSS SOUTHWEST IOWA AND SOUTHEAST
NEBRASKA...MAINLY SOUTH OF A LINE FROM RED OAK IOWA TO LINCOLN
TO AROUND FRIEND. A FEW STORMS COULD BE SEVERE LATE THIS
AFTERNOON AND THIS EVENING. DAMAGING WINDS...HEAVY RAIN AND HAIL UP
TO AN INCH IN DIAMETER WOULD BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM MONDAY
INTO TUESDAY NIGHT...AS A FRONT LIFTS NORTH ACROSS THE REGION. A
FEW STORMS COULD APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

FOBERT

In the hours before

Local storm report, Aug 6, 2:25 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
325 PM CDT SUN AUG 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             2 S REYNOLDS            40.03N 97.34W
08/06/2006  E0.88 INCH       JEFFERSON          NE   PUBLIC

&&

BOUSTEAD
Local storm report, Aug 6, 3:00 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
400 PM CDT SUN AUG 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 N FILLEY              40.31N 96.53W
08/06/2006  E1.75 INCH       GAGE               NE   PUBLIC

&&

BOUSTEAD
Local storm report, Aug 6, 3:16 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
416 PM CDT SUN AUG 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             BEATRICE                40.27N 96.75W
08/06/2006  E1.75 INCH       GAGE               NE   LAW ENFORCEMENT

&&

BOUSTEAD
Local storm report, Aug 6, 3:31 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
431 PM CDT SUN AUG 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     3 S STERLING            40.42N 96.38W
08/06/2006                   JOHNSON            NE   PUBLIC

            TREE DAMAGE.

&&

BOUSTEAD

The radar

The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gage

When
August 6, 3:48 PM CST
Where
Gage County, 1 mi W of Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.083, -96.500

Thunderstorm wind gusts estimated at 60 mph downed tree limbs near Liberty.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529936.